I have recently been diagnosed with AI which appears to be secondary to hypopituitarism. My cortisol levels were very, very low as was my ACTH and my doctor initially put me on a high replacement dose of HC.
I started having some symptoms of too much cortisol and cut back from my max dose, but I'm having trouble both figuring out the right dose and figuring out how to time it. I'd love to hear others' experiences.
My doctor wants me to focus mostly on my symptoms, but sometimes the symptoms of too much aren't that different from the symptoms of too little (racing heart from too much cortisol or because I got low and my body compensated with adrenaline?). Right now it seems like 30mg/day is almost always not enough. 50 mg/day is almost always too much. 40 is sometimes too much and sometimes not enough depending on the day.
The two things I'm struggling most with right now are my appetite (which spikes several times a day) and sleeping (which isn't happening). Any advice?
Normally, the focus is to get on a dose that replaces enough where you can function without having long term side effects. You also want to try to mimic a normal body is when you take the dosages so you don't get the sleep issues.
Replacement dosing is part art/part science as it will never be as good as your own body and people can vary, and you may need more or less depending on so many factors.
I come to my AI from Cushing's so I do all I can not to take too much as I know too much is just as bad as too little. I am also panhypopituitary, and I have a lot going on. Still, I take 15mg on waking, and 5mg in the afternoon 2-4pm (if I remember, which is frankly, rarely) when I am on cortef. I alternate months with dex to suppress my dang tumor, and for that I take 5mg at 10pm once a day. My weight is creeping up thanks to it. :(
So, you should strive to set a daily dose - and 30mg is actually a bit on the high side of average. If that is not working, you perhaps may need more sodium or florinef to supplement as that may help you feel better? Is your BP low? AI is a salt wasting disease so you cannot overlook the importance of sodium. I tend to hit salt first, then cortisol, BUT, I have learned my body first.
You can always stress dose - and you have to learn your body's signs of needing more medication - which for me is a bang bang headache, nausea, confusion and burping. You have to know what the signs are for you - and hit yourself with a dose before you go into crisis.
I trust you have an emergency kit and medic alert bracelet?
I am still getting the hang of things. I never went into crisis for some strange reason despite having both AM and PM cortisol levels <1 and almost no ACTH. I was very ill but in a vague way that caused both my PCP and my rheumatologist to send me to psychiatry.
Today I saw my doctor and I added 5mg cortef to my 10 mg compounded to fine tune. I also replaced my thyroid medication.
I have hypertension and my BP doesn't start to get low until my cortisol levels are low enough to make me woozy. I do get orthostatic hypotension, though. A lot of my symptoms are related to adrenaline compensation- severe anxiety, insomnia, palpitations and hyperactive startle, and hyper sensitivity.
I got sick over the holidays, I think from too much cortisol. I have been gaining weight too! Hopefully being able to fine tune with the 5mg tablets will help me find that balance. When I tried dropping down to 30 I started to get the old symptoms back, apathy and severe depression and fatigue and flu symptoms. I felt better on a higher dose, but started to get puffy (Cushings symptoms, I think).
I came to AI via fibromyalgia, and I am happy to say that most of my fibro symptoms seem to be clearing up! However, I am also a chronic pain patient (spine issues) and my medical situation is kind of chaotic. I have to wonder how many of the issues I've been dealing with over the years, from immune deficiency to autoimmunity to gastroparesis and more are related to a malfunctioning pituitary!
It can be difficult - I can tell you from experience that low and high cortisol share many symptoms, and not everyone gets low BP with low cortisol and high BP with high cortisol. I bucked the trend and had low with both.
Did you have a stim test? Did you test at different times of day? It is just that some people take steroids and go straight to AI some to Cushing's.
Low cortisol and fluctuating cortisol can lead to an extraordinary amount of pain. Many of us, myself included, are diagnosed fibro before Cushing's. The actions of the cortisol going up and down hurt like crazy and if you cycle, and especially if your cycles are short (mine were daily, lowering every night), the pain can be immense.
Sometimes you kinda have to fight through the pain a bit to wean down - as the cortisol WILL and does eat muscle, bone, eyes etc so you pay a huge price for higher replacements. I would guess many of your issues could be - they simply don't look at endocrine issues much, and don't associate pain and other ancillary issues that we know do happen.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.